Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 187, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 29, 1998, 3:21 AM CDT for Wyandotte County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1998, 3:21 AM CDT (08:21 UTC)
- Expired
- Jun 29, 1998, 3:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Wyandotte County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 3:35 AM CDT | Thunderstorm Wind 60 | Kansas City, KS | Wyandotte County Emergency Management reported 60 MPH wind gusts at Kansas City and Lake Quivira. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 12:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7536 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 18.3
- Supercell composite
- 82.8
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:30 PM CDT, 13 hours 51 minutes earlier.
Area forecast discussion, Jun 28, 1:30 PM CDT, 13 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 130 PM CDT SUN JUN 28 1998 THO HEAT STILL A CONCERN TDA...FCST PROBLEM HAS SHIFTED TO PCP PSBLTY AND POTENTIAL FOR FLASH FLOODING. VERY STG CAP HAS SLOWLY WEAKENED PAST 12 HOURS WITH MDL GRIDDS CONTINUING TO SHOW WEAKENING TREND THROUGH NGT. ETA BUILDS CAP BACK INTO AREA MON AFTN...BUT LOOKS A LTL TOO STRONG...PROBABLY DUE TO TOO MUCH WARMING IN HI PLAINS. REGARDLESS...FRONT IN COMBINATION WITH VERY HI DWPTS EXTREME...WK SHRTWV AND DIFFLUENT UPR FLO ENOUGH TO SUPPORT DEVELOPMENT OF TRW IN VICINITY OF FRONT VERY THIS AFTN ACR XTRM NW MO. AGREE WITH SPC THAT DEVELOPMENT OF MCS IS LIKELY WITH INITIAL DEVELOPMENT CRITICAL AS MBE VECTOR DENOTES S/SE DEVELOPMENT. XPCT MCS TO DEVELOP ACR NWRN MO...AND WITH VERY HI PRECIP WATER VALUES AND LO FFG...PLAN TO ISSUE FFA FOR NRN 2/3RDS OF CWA FOR TNGT. PRECIP TO END DURING EARLY AM HOURS WITH THE POTENTIAL FOR RECOVERY OF THE AIR MASS DEPENDING UPON OUTFLO BOUNDARIES. MDLS SIMILIAR IN POSITION OF STNRY FRONT ALONG IA/MO BDR AT 00Z TUES. POSITION APPEARS REASONABLE BUT TNGTS CONVECTION WL HAVE MAJOR INFLUENCE ON POSITION OF REDEVELOPMENT LATE MON AFTN. WL GO WITH MDL POSITION AT THIS TIME AS LATE JUN INSOLATION WL LIKELY ALLOW FOR RAPID RECOVERY OF AIR MASS. XPCT DEVELOPMENT ONCE AGAIN IN VICINITY OF FRONT DURING LATE AFTN OR EVE HOURS AS CAP WL PRECLUDE DEVELOMENT UNTIL THAT TIME. SHRTWV ROTATING SE ACR NRN/CNTRL PLAINS MON NGT SHOULD PUSH FRONT INTO SRN CWA BY 12Z TUES. COOLING AND DRYING BEHIND FRONT WL BE SLOW...BUT NRN ZONES WL LIKELY GET BREAK FROM EXCESSIVE HEAT AND HUMIDITY. DO NOT PLAN ON CARRYING HEAT ADV ACR NRN 2/3RDS OF CWA TNGT AND SUN DUE TO COOLING TNGT ASSCD WITH CONVECTION AND POTENTIAL FOR HEAT INDICES TO BE JUST BLO CRITERIA ON MON DUE TO OUTFLO BOUNDARIES AND CLD CVR. MIDNIGHT SHIFT WL HAVE TO TAKE ANOTHER LOOK AT THIS AREA FOR POTENTIAL OF A HEAT ADVISORY ON MON. ACR SRN CWA...WL CONTINUE HEAT ADVISORY THROUGH MON. .EAX... MO...HEAT ADVISORY FOR TONIGHT AND MONDAY MOZ043>046-053-054 KS...HEAT ADVISORY FOR TONIGHT AND MONDAY KSZ057-060 MO...FLASH FLOOD WATCH MOZ001>008-011>017-020>025-028>033-037>040 KS...FLASH FLOOD WATCH KSZ102>105-025 DB
In the hours before
Local storm report, Jun 28, 10:20 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1020 PM CDT SUN JUN 28 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCAHTION....
1005 PM TINDALL MO 1.75 INCH HAIL
06/28/98 GRUNDY REPORT RELAYED BY KTTN
RADIO
HUDSONLocal storm report, Jun 28, 10:20 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1020 PM CDT SUN JUN 28 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCAHTION....
1005 PM TINDALL MO 1.75 INCH HAIL
06/28/98 GRUNDY REPORT RELAYED BY KTTN
RADIO
HUDSONLocal storm report, Jun 28, 11:13 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1113 PM CDT SUN JUN 28 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1108 PM 4 W KIRKSVILLE MO 1 INCH HAIL
06/28/98 ADAIR HAIL SIZE CONTINUES TO
INCREASE. REPORT FROM
ADAIR SOr.
HUDSONLocal storm report, Jun 28, 11:13 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1113 PM CDT SUN JUN 28 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1108 PM 4 W KIRKSVILLE MO 1 INCH HAIL
06/28/98 ADAIR HAIL SIZE CONTINUES TO
INCREASE. REPORT FROM
ADAIR SOr.
HUDSONSpecial weather statement, Jun 29, 12:25 AM CDT, 2 hours 56 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-290630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 1225 AM CDT MON JUN 29 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 697 IS IN EFFECT UNTIL 600 AM FOR FAR NORTHEAST KANSAS AND NORTHWEST INTO NORTH CENTRAL MISSOURI... TORNADO WATCH NUMBER 693 FOR THE AREA IS NO LONGER IN EFFECT. THIS TORNADO WATCH HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 697...WHICH IS IN EFFECT UNTIL 600 AM. LOCATIONS ALONG AND NORTH OF A KANSAS CITY METRO TO FAYETTE LINE ARE INCLUDED IN THIS SEVERE THUNDERSTORM WATCH. ALL WATCHES HAVE BEEN DROPPED FOR RESIDENTS SOUTH OF THIS LINE. DJV
Special weather statement, Jun 29, 12:25 AM CDT, 2 hours 56 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-290630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 1225 AM CDT MON JUN 29 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 697 IS IN EFFECT UNTIL 600 AM FOR FAR NORTHEAST KANSAS AND NORTHWEST INTO NORTH CENTRAL MISSOURI... TORNADO WATCH NUMBER 693 FOR THE AREA IS NO LONGER IN EFFECT. THIS TORNADO WATCH HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 697...WHICH IS IN EFFECT UNTIL 600 AM. LOCATIONS ALONG AND NORTH OF A KANSAS CITY METRO TO FAYETTE LINE ARE INCLUDED IN THIS SEVERE THUNDERSTORM WATCH. ALL WATCHES HAVE BEEN DROPPED FOR RESIDENTS SOUTH OF THIS LINE. DJV
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 11:24 PM CDT | Flash Flood Warning | EAX | Atchison, Doniphan | 5 hr |
| Jun 29, 3:21 AM CDT | Severe Thunderstorm Warning | EAX | Wyandotte | 39 min |
| Jun 29, 5:37 AM CDT | Flash Flood Warning | EAX | Johnson | 3 hr |
| Jun 29, 6:31 PM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 59 min |
| Jun 29, 6:43 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.